Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 50, NWS Cleveland, OH

May 15, 2007Erie County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 15, 2007, 8:54 PM EDT for Erie County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2007, 8:54 PM EDT (00:54 UTC)
Expired
May 15, 2007, 9:48 PM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Erie County, OH

The radar

The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 160054
SVRCLE
OHC043-160200-
/O.NEW.KCLE.SV.W.0050.070516T0054Z-070516T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
854 PM EDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO

* UNTIL 1000 PM EDT

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF CASTALIA...OR
  ABOUT 11 MILES WEST OF NORWALK...AND MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILAN

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4141 8283 4145 8267 4145 8265 4143 8264
      4144 8263 4145 8264 4140 8255 4138 8250
      4139 8246 4142 8240 4130 8239 4129 8245
      4129 8283

$$

MRD
1 follow-up statement
000 
WWUS51 KCLE 160148
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
946 PM EDT TUE MAY 15 2007

OHC043-160156-
/O.CAN.KCLE.SV.W.0050.000000T0000Z-070516T0200Z/
ERIE OH-
946 PM EDT TUE MAY 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IN NORTH CENTRAL
OHIO IS CANCELLED...

THE THUNDERSTORM THAT PROMTED THE WARNING HAS MOVED EAST OF THE 
AREA...THEREFORE THE WARNING WILL BE CANCELLED. 


LAT...LON 4141 8283 4145 8267 4145 8265 4143 8264
      4144 8263 4145 8264 4140 8255 4138 8250
      4139 8246 4142 8240 4130 8239 4129 8245
      4129 8283

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:36 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 15, 7:36 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
736 PM EDT TUE MAY 15 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE AREA
TONIGHT. A LINGERING TROUGH WILL EXTEND BACK THROUGH THE GREAT
LAKES FOR A COUPLE OF DAYS WHILE HIGH PRESSURE WILL WORK IN FROM
THE WEST LATE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
EARLIER SOUNDING (ILN) WAS ESSENTIALLY CAPPED BUT 18Z SOUNDING
GETTING MUCH MORE UNSTABLE AND ADDING CAPE. SVR WX WATCHES JUST TO
THE WEST AT THIS TIME. RUC INDICATES BEST INSTABILITY WILL SHIFT
NE ACROSS SE LWR MI LATE AFTERNOON AND PERHAPS (MAYBE?) THE
STRONGEST CONVECTION ACROSS MID MS VALLEY MAY TRY TO SHIFT
SOUTHEAST TOWARD THE OHIO VALLEY. NONETHELESS...SOME CONVECTION
WILL FILL IN ALONG THE FRONT AND FRONT APPEARS ON TRACK WITH
PREVIOUS FORECASTS... PERHAPS AN HOUR OR TWO QUICKER. WITH DRIER
AIR ALOFT THE BIGGER STORMS WILL BE PRIMED FOR POTENTIAL
DOWNBURSTS. WILL MENTION PSBL SEVERE IN WESTERN AND CENTRAL
COUNTIES THIS EVENING. WIND ALOFT IS NOT PARTICULARLY STRONG AND
WITH RELATIVELY DRY ATMOSPHERE AND WEAK/MODERATE DYNAMICS STORMS
WEAKENED AFTER SUNSET YESTERDAY AND WILL LIKELY DO THE SAME
TONIGHT.

MODELS CONTINUE TO SHOW NICE ENTRANCE REGION TO JET ALOFT INTO THE
DAY WEDNESDAY WITH SLOW PRESS OF COOLER AIR WHICH TYPICALLY
RESULTS IN SHOWERS BEHIND THE FRONT AND MODELS HAVE BEEN SHOWING
THIS FOR DAYS SO WILL NOT TRY TO TIME SHOWERS/STORMS OVERNIGHT
EXCEPT FOR THE ONSET ACROSS FAR EAST. HIGHER GROUND OVER NE OH/NW
PA WILL LIKELY CAUSE SHOWERS TO HANG ON THROUGH AT LEAST WED
MORN. SOME BREAKS IN THE CLOUDS NW OHIO DURING THE AFTRN BUT IT
MAY TAKE UNTIL LATE IN THE DAY TO REALLY START TO DRY UP AND EAT
AWAY AT CLOUD SHIELD.

MODEL GUIDANCE TEMPS SIMILAR AND REASONABLE. WHERE CLOUDS AND
SHOWERS HANG ON (NE OH/NW PA) WEDNESDAY TEMPS MAY ACTUALLY DROP
SOME BFR THEY STABILIZE OR RECOVER A FEW DEGREES LATE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
NEXT SHORT WAVE PROGGED TO DROP QUICKLY ACROSS CENTRAL GREAT LAKES
TOWARD OH VALLEY WED NGT INTO THURSDAY. GFS SEEMS OVER
ENTHUSIASTIC WITH QPF ALTHOUGH CERTAINLY THINK THERE WILL BE SCT
SHOWERS. CENTER OF SHORT WAVE DROPS WEST AND SOUTH OF FCST AREA ON
THE WAY TOWARD CUTTING OFF. BEST UVV MAY MISS THE FCST AREA BUT
CANNOT RULE OUT A SHOWER OR TWO BUT ACTIVITY WILL LIKELY NOT GET
OUT OF HAND. LAKESHORE MAY BE PROTECTED AS COOLER AND MORE STABLE
AIR COMES OFF THE LAKE.

MIN TEMPS TRICKY WED NGT DEPENING ON AMOUNT OF CLOUDS. IF SKIES
WERE TO CLEAR AND WINDS DIMINISH THEN FROST BECOMES A POSSIBILITY.
WILL NOT MENTION IT FOR NOW AND TAKE A CLOSER LOOK WITH WED FCSTS.
ALSO WILL HAVE TO WATCH FOR FROST THURSDAY NIGHT ESPECIALLY
TYPICAL COLDER OUTLYING AREAS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
SURFACE HIGH BUILDS IN FRIDAY AND ALTHOUGH UPPER LOW WILL BE JUST
SOUTH OF THE AREA I THINK WE WILL SEE MORE THAN ENOUGH DRYING AND
INCREASING STABILITY THAT ALL WE WILL HAVE TO DEAL WITH WILL BE
SOME FAIR WEATHER CUMULUS.

BACKDOOR TYPE FRONT STILL PROGGED TO DROP SOUTH ACROSS GREAT LAKES
SAT NGT INTO SUNDAY. NO SIGN THAT IT WILL BE MUCH OF A FRONT
ALTHOUGH TROUGH ALOFT REMAINS OVER THE NORTHEAST WHICH SHOULD ENABLE
ONE LAST PUSH OF CANADIAN HIGH PRESSURE SOUTHWARD FOR SUNDAY. IMPACT
WILL PROB BE MINIMAL AS THERE WILL BE LITTLE LOW LEVEL MOISTURE AND
WEAK AND SHALLOW CAA. IF SHORT WAVE ALOFT IS STRONGER OR IF
SHOWERS/STORMS DEVELOP OVER THE NW GRTLKS AND PROPOGATE SEWARD THEN
PERHAPS WE CAN GET SOME SHOWERS. WILL KEEP FCST DRY AND ADD A FEW
MORE CLOUDS SAT NGT INTO SUN. TEMPS MAY DROP A CATEGORY OR TWO
SUNDAY ESPECIALLY NEAR THE LAKE ERIE LAKESHORE. RETURN FLOW DEVELOPS
MONDAY AND APPEARS AS THOUGH IT WILL GO INTO MID WEEK NEXT WEEK
AHEAD OF DEEPENING BUT PROGRESSIVE TROUGH OVER PLAINS STATES. SHOULD
WARM UP STEADILY MON/TUE/WED (ESPECIALLY TUE AND WED) AND WILL FCST
TEMPS ABV SEASONAL NORMS AND GUIDANCE BY TUESDAY AS BOTH ECMWF AND
GFS SHOW STRONG WARM ADVECTION THROUGH THE PERIOD. RECENT WARM UPS
HAVE GOTTEN MAX TEMPS TO AROUND 80 OR IN THE 80S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT NEAR A DTW TO IND LINE. SQUALL LINE AHEAD OF FRONT
MOVING EAST AT AROUND 35 KNOTS WITH CELLS MOVING NE AT AROUND 50
KT. TSRA HAVE BEEN PRODUCING WIND GUSTS TO 40 KNOTS. EXPECT CELLS
NW OH TO MOVE NE OF AREA NEXT 2 HOURS...WITH THE TSRA SW INDIANA
TO INCREASE WITH INCREASE IN UPPER JET AND CONTINUE TO MOVE NE AT
AROUND 50 KNOTS. EXPECT TSRA TO REACH CLE TOWARD 3Z AND ERI AROUND
6Z. EXPECT FRONT TO BE EAST OF THE AREA BY 12Z. BEHIND THE FRONT
EXPECT SHOWERS WITH MVFR CONDITIONS. UPPER LEVEL SHORT WAVE WILL
MOVE ACROSS THE AREA TOMORROW MORNING KICKING OFF SOME SHOWERS.

LARGE AREA OF HIGH PRESSURE WILL DROP OUT OF MANITOBA TOMORROW.
THE HIGH WILL MOVE ACROSS THE FORECAST AREA FRIDAY AND SATURDAY
GIVING VFR CONDITIONS.

&&

.MARINE...
COLD FRONT APPROACHING LAKE ERIE WITH THUNDERSTORMS IN ADVANCE OF
THE FRONT.  SMALL CRAFT ADVISORY WAVE CRITERIA STILL BEING MET ON
THE EAST HALF BUT WILL TRANSITION INTO A WIND CRITERIA ADVISORY.  SO
WILL LEAVE UP ADVISORY UNTIL 4 AM AND HOIST IT UP FOR THE WEST THIS
PACKAGE.  EVENING CAN DROP ADVISORY IF THEY SEE FIT.  WILL LIKELY
NEED TO RE HOIST THE ADVISORY AGAIN FOR WEDNESDAY AS WINDS PICK UP
WITH STRONGER GRADIENT IN ADVANCE OF HIGH PRESSURE BUILDING SOUTH.

GENERALLY FAIR WEATHER OVER THE LAKE THROUGH SATURDAY WHEN NEXT COLD
FRONT APPROACHES.  WINDS SHOULD DIMINISH AS WELL TO LIGHT AND
VARIABLE ALONG WITH WAVES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR LEZ142>149.

&&

SYNOPSIS...OUDEMAN/THOMPSON
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KOSARIK
AVIATION...DJB
MARINE...LOMBARDY
Hazardous weather outlook, May 15, 5:29 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
529 AM EDT TUE MAY 15 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-161100-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
529 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ALONG A COLD FRONT LATE THIS AFTERNOON AND TONIGHT
MAY BE STRONG TO SEVERE. DAMAGING WINDS AND HAIL ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

OUDEMAN

In the hours before

Special weather statement, May 15, 6:50 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
650 PM EDT TUE MAY 15 2007

OHZ003-006>008-017-018-160100-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN
650 PM EDT TUE MAY 15 2007

THUNDERSTORMS WILL MOVE ACROSS NORTHWEST OHIO THIS EVENING. THE
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...HAIL...AND
STRONG WIND GUSTS OVER 50MPH.
Special weather statement, May 15, 8:43 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
843 PM EDT TUE MAY 15 2007

OHZ003-006>010-017>019-027-028-036-160245-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-MARION-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...FINDLAY...TIFFIN...NORWALK...
UPPER SANDUSKY...CAREY...BUCYRUS...MARION
843 PM EDT TUE MAY 15 2007

WIND GUSTS AROUND 45 MPH LIKELY THIS EVENING ACROSS NORTHWEST
OHIO AND PARTS OF NORTH CENTRAL OHIO.

SHOWERS AND A FEW THUNDERSTORMS WERE MOVING ACROSS NORTHWEST OHIO
THIS EVENING. STRONG GUSTY WIND ACCOMPANIED SOME OF THE SHOWERS
AND THUNDERSTORMS. THE STRONGER WIND GUSTS WILL TOP OUT AROUND 45
MPH AND MAY BRING DOWN SMALL BRANCHES AND PERHAPS A POWER LINE.

THE SHOWERS AND STRONG WINDS WILL REACH AS FAR EAST AS
LORAIN...WAKEMAN AND BUCYRUS BETWEEN 9 AND 930 PM.

STAY INDOORS FOR PROTECTION FROM THESE GUSTY WINDS.

KOSARIK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:01 PM EDTSevere Thunderstorm WarningCLEErie, Ottawa44 min
May 15, 8:18 PM EDTSpecial Marine WarningCLE117 min
May 15, 9:05 PM EDTSevere Thunderstorm WarningCLEHuron70 min
May 15, 9:19 PM EDTSpecial Marine WarningCLE116 min
May 16, 12:04 AM EDTSevere Thunderstorm WarningCLEMorrow41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.